Back to Journals » Patient Preference and Adherence » Volume 8

Neuroleptic malignant-like syndrome with a slight elevation of creatine-kinase levels and respiratory failure in a patient with Parkinson's disease

Authors Wei L, Chen Y

Received 13 December 2013

Accepted for publication 13 January 2014

Published 27 February 2014 Volume 2014:8 Pages 271—273

DOI https://doi.org/10.2147/PPA.S59150

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 4

Li Wei,1,2 Yinghui Chen1,2

1Department of Neurology, Jinshan Hospital, 2Department of Neurology, Shanghai Medical College, Fudan University, Shanghai, People's Republic of China

Abstract: Neuroleptic malignant-like syndrome (NMLS) is a rare but catastrophic complication of drug treatment for Parkinson's disease (PD). Sudden withdrawal and abrupt reduction of antiparkinsonian drugs are major risk factors. Just as its name suggests, the clinical features of NMLS are similar to neuroleptic malignant syndrome, which is a dangerous adverse response to antipsychotic drugs. Both of these conditions can present with hyperthermia, marked muscle rigidity, altered consciousness, autonomic dysfunction, and elevated serum creatine-kinase (CK) levels. However, we describe a special NMLS case with a slight elevation of CK levels and respiratory failure in the full course of her treatment. The patient, a 68-year-old woman with a 4-years history of Parkinson's disease, presented with hyperthermia and severe muscular rigidity. During the course of her treatment, her maximum temperature was extremely high (above 41°C). At the beginning, the diagnosis of NMLS secondary to dopamine decrease was difficult to make, because her initial blood examination revealed that her serum CK levels were mildly elevated and decreased to normal range rapidly. Although antiparkinsonian drugs and supportive treatment were applied, the patient developed an acute respiratory failure in the early course of treatment. This case report highlights that when confronted with Parkinson's patients with high body temperature and muscle rigidity, NMLS should be taken into consideration even if there is no CK elevation. Likewise, the need for supportive care is essential, because its complications are severe, even such as respiratory failure.

Keywords: antiparkinsonian drugs, creatine kinase, parkinsonism–hyperpyrexia syndrome, respiratory failure

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]

 

Readers of this article also read:

Green synthesis of water-soluble nontoxic polymeric nanocomposites containing silver nanoparticles

Prozorova GF, Pozdnyakov AS, Kuznetsova NP, Korzhova SA, Emel’yanov AI, Ermakova TG, Fadeeva TV, Sosedova LM

International Journal of Nanomedicine 2014, 9:1883-1889

Published Date: 16 April 2014

Methacrylic-based nanogels for the pH-sensitive delivery of 5-Fluorouracil in the colon

Ashwanikumar N, Kumar NA, Nair SA, Kumar GS

International Journal of Nanomedicine 2012, 7:5769-5779

Published Date: 15 November 2012

A novel preparation method for silicone oil nanoemulsions and its application for coating hair with silicone

Hu Z, Liao M, Chen Y, Cai Y, Meng L, Liu Y, Lv N, Liu Z, Yuan W

International Journal of Nanomedicine 2012, 7:5719-5724

Published Date: 12 November 2012

Cross-linked acrylic hydrogel for the controlled delivery of hydrophobic drugs in cancer therapy

Deepa G, Thulasidasan AK, Anto RJ, Pillai JJ, Kumar GS

International Journal of Nanomedicine 2012, 7:4077-4088

Published Date: 27 July 2012

Crystallization after intravitreal ganciclovir injection

Pitipol Choopong, Nattaporn Tesavibul, Nattawut Rodanant

Clinical Ophthalmology 2010, 4:709-711

Published Date: 14 July 2010